Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 206, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2004, 5:07 PM CDT for Smith County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2004, 5:07 PM CDT (22:07 UTC)
- Expired
- Jul 7, 2004, 6:15 PM CDT
- In force
- 68 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Smith County, KS
The radar
The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:28 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 7, 3:28 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT WED JUL 07 2004 .DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE OVERWHELMED THE REST OF THE FORECAST. HOWEVER...MAIN FEATURES OF INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS. STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000 J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE WARM FRONT AS WELL. DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT. ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF THE WARM FRONT. FULLY ANTICIPATE THIS CONVECTION TO CONTINUE THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE. HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG THE DRYLINE BY EARLY EVENING. SEVERE THREAT LOOKS JUST AS GOOD IS THIS ACTUALLY OCCURS. BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA BEFORE STALLING. THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO AREA THROUGH WEEKEND. OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE INCREASE WELL INTO THE WEEKEND. FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL NORMALS AND PRECIP CHANCES FAIRLY SMALL. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CDT WED JUL 7 2004 KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200- ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON- HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS- PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER- 258 PM CDT WED JUL 7 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. A FEW OF THESE STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS WEST OF HIGHWAY 281 BY EVENING. SOME OF THESE STORMS MAY ALSO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. NEZ040-041-048-049-064-077-081200- FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK- 258 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY EAST OF A GREELEY TO GENEVA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AWJ
In the hours before
Local storm report, Jul 7, 4:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL E LEBANON 39.81N 98.56W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
QUARTER TO SLIGHTLY LARGER HAIL REPORTED.
&&
LEWISLocal storm report, Jul 7, 4:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
429 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL LEBANON 39.81N 98.56W
07/07/2004 1.00 INCH SMITH KS CO-OP OBSERVER
&&
LEWLocal storm report, Jul 7, 4:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL LEBANON 39.81N 98.56W
07/07/2004 1.75 INCH SMITH KS CO-OP OBSERVER
&&
LEWLocal storm report, Jul 7, 4:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BELOIT 39.47N 98.11W
07/07/2004 MITCHELL KS LAW ENFORCEMENT
MULTIPLE REPORTS OF STRUCTURAL DAMAGE. ROOFS MISSING.
DOORS BLOWN IN AND POWERPOLES AND TREES SNAPPED. POWER
POLES AND LINES DOWN ACROSS STREETS IN MANY PARTS OF THE
CITY.
&&
LEWLocal storm report, Jul 7, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
0455 PM CDT WED JUL 07 2004
..TIME(CDT) ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ...COUNTY LOCATION...ST.....SOURCE...
..REMARKS..
0449 PM HAIL 6 SW OF MANKATO 0.00N 0W
07/07/2004 1.75 INCH JEWELL KS STORM SPOTTER
CAN ALSO SEE SOME ROTATION WITHIN THE THUNDERSTORM NE OF
IONIA
LEWISLocal storm report, Jul 7, 5:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL IONIA 39.66N 98.35W
07/07/2004 1.75 INCH JEWELL KS AMATEUR RADIO
&&
LEWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:44 PM CDT | Severe Thunderstorm Warning | GID | Webster | 61 min |
| Jul 7, 2:53 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 37 min |
| Jul 7, 3:20 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 55 min |
| Jul 7, 2:16 PM CDT | Tornado Warning | GID | Jewell | 59 min |
| Jul 7, 3:12 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 63 min |
| Jul 7, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 62 min |
| Jul 7, 4:09 PM CDT | Flash Flood Warning | GID | Jewell | 3 hr |
| Jul 7, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 62 min |
| Jul 7, 4:50 PM CDT | Flash Flood Warning | GID | Mitchell | 6 hr |
| Jul 7, 5:29 PM CDT | Tornado Warning | GID | Smith | 61 min |
| Jul 7, 5:38 PM CDT | Flash Flood Warning | GID | Osborne | 6 hr |
| Jul 7, 5:46 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 59 min |
| Jul 7, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 31 min |
| Jul 7, 6:04 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 56 min |
| Jul 7, 6:19 PM CDT | Tornado Warning | GID | Phillips | 41 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | GID | Osborne | 49 min |
| Jul 7, 6:30 PM CDT | Tornado Warning | GID | Smith | 45 min |
| Jul 7, 6:43 PM CDT | Tornado Warning | GID | Rooks | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.